Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 86, NWS Shreveport, LA

April 3, 2012Cherokee County, Rusk County, Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 3, 2012, 8:19 PM CDT for Cherokee County, Rusk County, Smith County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 8:19 PM CDT (01:19 UTC)
Expired
Apr 3, 2012, 9:15 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Cherokee County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:15 PM CDTTSTM WND DMGNew London, TXTREE DOWN ON SH. 323 JUST NORTH OF SH. 42.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS54 KSHV 040119
SVRSHV
TXC073-401-423-040215-
/O.NEW.KSHV.SV.W.0086.120404T0119Z-120404T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
819 PM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...RUSK...JACKSONVILLE...
  RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...
  SOUTHEASTERN SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF WHITEHOUSE...

* UNTIL 915 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM OVERTON TO 22 MILES SOUTHWEST
  OF MAYDELLE...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF
  WHITEHOUSE TO 11 MILES SOUTH OF PALESTINE...AND MOVING EAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARP...TROUP...NEW LONDON...TURNERTOWN...JOINERVILLE...PONTA...NEW
  SALEM AND ALTO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3201 9544 3211 9543 3238 9513 3226 9455
      3184 9490 3184 9493 3179 9498 3177 9495
      3154 9514 3157 9517 3157 9526 3167 9529
      3176 9540 3182 9541 3185 9546 3190 9543
      3199 9546
TIME...MOT...LOC 0119Z 282DEG 22KT 3228 9502 3160 9558

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:48 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 3, 6:48 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
648 PM CDT TUE APR 3 2012

.UPDATE...

I MADE A QUICK COSMETIC UPDATE TO THE TEXT ZONE FORECAST PRODUCT...
MAINLY TO ADJUST THE ZONE GROUPINGS. TORNADO WATCH 135 AND SEVERE
THUNDERSTORM WATCH 134 REMAIN IN EFFECT FOR THE ENTIRE ARKLATEX
UNTIL 1000 PM. SEVERE THUNDERSTORM ACTIVITY IS EXPECTED TO LAST
THROUGH THE ENTIRE EVENING AND LINGER INTO THE OVERNIGHT HOURS.

ELEVEN

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT TUE APR 3 2012/

DISCUSSION...
THE SEVERE WEATHER THREAT IS INCREASING FOR OUR ENTIRE AREA AS
TIME PROGRESSES. THUNDERSTORMS HAVE FIRED ALONG AN EAST-WEST
STATIONARY BOUNDARY ACROSS THE LOUISIANA-ARKANSAS BORDER
AND...NOW...THE BOUNDARY IS SLOWLY BEGINNING TO DRIFT
SOUTHEASTWARD. THE THREAT FROM THESE STORMS APPEARS TO BE MAINLY
LARGE HAIL AND GUSTY WINDS. THE LARGER THREAT IS WITH THE
THUNDERSTORMS CURRENTLY ALONG THE I-35 CORRIDOR...WHERE A TORNADIC
THREAT IS ONGOING AND WILL MOVE EASTWARD INTO NORTHEAST TEXAS
LATER THIS AFTERNOON. LAPS SURFACE HELICITY VALUES OVER NORTHEAST
TEXAS ARE GREATER THAN 250 METERS SQUARED PER SECONDS SQUARED.
THIS IS MORE THAN SUFFICIENT TO SUSTAIN A TORNADIC ENVIRONMENT
WELL INTO OUR CWA. DIVERGENT FLOW ALOFT AND UPPER LEVEL IMPULSES
WILL ENHANCE THIS ACTIVITY AS THE NIGHT PROGRESSES. VERY LARGE
HAIL AND VERY GUSTY WINDS CAN BE EXPECTED WITH ALL STORMS THAT
FORM IN THE ENVIRONMENT JUST AHEAD OF THE LINE...AS WELL AS THE
SQUALL LINE ITSELF.

TOMORROW...MUCH OF THIS ACTIVITY WILL STILL BE A GOOD PORTION OF
THE AREA...OUR EASTERN AREAS AT THE VERY LEAST. THE SEVERE WEATHER
THREAT WILL STILL EXIST...BUT SHOULD NOT BE AS GREAT AS IT WILL BE
THIS EVENING INTO THE OVERNIGHT HOURS. THE ACTIVITY SHOULD BEGIN
TO CEASE FROM WEST TO EAST AS THE DAY PROGRESSES...WITH THE SQUALL
LINE. AS THE UPPER LEVEL LOW EJECTS EASTWARD ACROSS ARKANSAS...OUR
NORTHERN SECTION OF COUNTIES WILL SEE A CHANCE FOR SOME SHOWERS
AND ISOLATED THUNDERSTORMS.

EXTENDED...A FRONTAL BOUNDARY APPEARS TO STALL OUT ACROSS THE FOUR
STATE REGION ON SUNDAY INTO MONDAY...BRINGING A DECENT CHANCE FOR
PRECIPITATION DURING THE BEGINNING OF NEXT WEEK.

AVIATION...
SCT CONVECTION TO CONTINUE ACROSS THE REGION BEFORE STRONG
THUNDERSTORMS ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE OVER
N TX PUSH EWD INTO THE REGION. TERMINALS WILL BE AFFECTED
INTERMITTENTLY BY CONVECTION THIS AFTERNOON THROUGH WEDNESDAY
MORNING. EXPECT CATEGORY REDUCTIONS WITH VERY GUSTY WINDS VC
CONVECTION. OTHERWISE...SOUTHERLY WINDS 5 TO 10 KNOTS TO PERSIST
BEFORE WINDS TURN OUT OF THE WSW BEHIND A FRONTAL BOUNDARY DURING
WEDNESDAY MORNING. /12/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  66  82  54  75  54 /  70  20  10  10   0
MLU  66  83  57  77  54 /  70  50  20  10   0
DEQ  59  75  52  72  51 /  70  30  20  10   0
TXK  64  78  54  72  52 /  70  20  20  10   0
ELD  66  81  54  74  52 /  70  30  20  10   0
TYR  57  76  56  75  56 /  70  20  10  10   0
GGG  59  78  55  75  54 /  70  20  10  10   0
LFK  64  81  57  80  57 /  70  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE APR 3 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING OVER THE AREA
DURING THE AFTERNOON AND OVERNIGHT AS TEMPERATURES WARM AND
DISTURBANCES ALOFT MOVE ACROSS THE AREA. AN UPPER LEVEL
CLOSED LOW MOVING OVER PARTS OF TEXAS AND OKLAHOMA WILL
CONTINUE LIFTING NORTHEAST SENDING A SURFACE LOW ACROSS
OKLAHOMA...WITH ITS TRAILING DRY LINE BEING OVERTAKEN BY A
COLD FRONT. BY LATE TONIGHT THE SURFACE BOUNDARY WILL BE
NEARING A BROKEN BOW OKLAHOMA TO TYLER/LONGVIEW TEXAS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP OUT AHEAD OF THE FRONT
AND WITH THE PASSAGE OF THE SYSTEM. LARGE HAIL AND HIGH AND
DAMAGING WINDS WILL REMAIN THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NEAR THE FRONTAL
BOUNDARY DURING THE DAY WEDNESDAY WITH EFFICIENT RAIN PRODUCING
STORMS...AS WELL AS A CHANCE FOR LARGE HAIL AND HIGH AND DAMAGING
WINDS. BY LATE AFTERNOON AND EARLY EVENING WEDNESDAY...WITH DRY
AIR SPREADING INTO THE FOUR STATE REGION IN WAKE OF THE BOUNDARY...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND
OVERNIGHT...AND INTO WEDNESDAY.

23

In the hours before

Local storm report, Apr 3, 7:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     RODESSA                 32.97N 93.99W
04/03/2012                   CADDO              LA   LAW ENFORCEMENT

            SEVERAL TREES DOWNED IN AND NEAR RODESSA

&&

ITO
Local storm report, Apr 3, 7:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     TEXARKANA               33.45N 94.02W
04/03/2012  M55 MPH          MILLER             AR   ASOS

            55 MPH MEASURED GUST AT THE TEXARKANA AIRPORT.

&&

13
Local storm report, Apr 3, 7:48 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
748 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     5 NNW NASHVILLE         34.01N 93.89W
04/03/2012                   HOWARD             AR   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY 369 BETWEEN NASHVILLE AND NEWHOPE

&&

19
Local storm report, Apr 3, 7:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     TEXARKANA               33.44N 94.07W
04/03/2012                   BOWIE              TX   EMERGENCY MNGR

            SEVERAL POWERLINES DOWNED ACROSS THE TEXAS SIDE OF THE
            CITY

&&

ITO
Local storm report, Apr 3, 8:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
801 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     GILMER                  32.73N 94.95W
04/03/2012                   UPSHUR             TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE COUNTY

&&

PARKER
Local storm report, Apr 3, 8:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
808 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     10 N MOUNT VERNON       33.32N 95.22W
04/03/2012                   FRANKLIN           TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND HAGANSPORT

&&

PARKER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:16 PM CDTSevere Thunderstorm WarningSHVCherokee, Marion, Rusk, Smith59 min
Apr 3, 7:33 PM CDTSevere Thunderstorm WarningSHVMarion57 min
Apr 3, 7:47 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Panola, Rusk, Smith and 1 more58 min
Apr 3, 9:17 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk58 min
Apr 3, 10:28 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby62 min
Apr 3, 11:10 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches65 min
Apr 3, 11:34 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby86 min
Apr 4, 1:07 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches38 min
Apr 4, 3:23 AM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine67 min
Apr 4, 8:30 AM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus60 hr
Apr 4, 9:04 AM CDTRiver Flood WarningSHVBowie, Cass, Morris7 days
Apr 4, 9:05 AM CDTRiver Flood WarningSHVFranklin, Morris, Titus59 hr
Apr 4, 9:13 AM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston40 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.